Format

Send to

Choose Destination
Am J Health Syst Pharm. 2012 Aug 1;69(15):1303-6. doi: 10.2146/ajhp110451.

Encephalopathy associated with metoclopramide use in a patient with Parkinson's disease.

Author information

1
Department of Pharmaceutical Services, Sanford University of South Dakota Medical Center, 1305 West 18th Street, Sioux Falls, SD 57117, USA. kim.messerschmidt@sanfordhealth.org

Abstract

PURPOSE:

The case of a patient with Parkinson's disease (PD) who experienced profound encephalopathy after short-term exposure to metoclopramide is described.

SUMMARY:

A 79-year-old man with PD received metoclopramide (10 mg i.v. every six hours) for stimulation of gastric motility after a colon resection; the first of three doses of the drug was administered about 30 minutes after completion of the afternoon procedure. The evening after surgery, the patient appeared to be resting comfortably without pain, although he was somewhat agitated; two more metoclopramide doses were administered during the night. Over the next several hours his mental status deteriorated, and the next morning he was found to be unresponsive and could not be aroused. Although the patient had received minimal narcotics, naloxone was administered but failed to produce an improvement in the patient's mental status. The results of laboratory tests, computer tomography scanning, and other diagnostic studies ruled out cardiac ischemia, infectious disease, and other potential causes of the abrupt change in mental status. Within eight days of the discontinuation of metoclopramide use, the patient gradually returned to his baseline mental status. The application of the algorithm of Naranjo et al. in this case indicated a possible adverse reaction to metoclopramide as the cause of acute metabolic encephalopathy, with the patient's underlying PD and PD-related dementia suspected to have been contributing factors.

CONCLUSION:

A 79-year-old man with long-term PD developed acute encephalopathy after the administration of i.v. metoclopramide.

PMID:
22821788
DOI:
10.2146/ajhp110451
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center